How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stan Your Own Question
Dr. Stan
Dr. Stan, Ophthalmologist
Category: Eye
Satisfied Customers: 2701
Experience:  Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
25472284
Type Your Eye Question Here...
Dr. Stan is online now
A new question is answered every 9 seconds

Over the past several months, I have been experiencing a unique

Customer Question

Over the past several months, I have been experiencing a unique pain in my left eye. It occurs when I wake up, and continues throughout the day (not on all days though). I can only describe it as a dull pain that gets worse when I blink or move my eyeball suddenly. OTC pain medications do not help. It is not associated with any other symptoms, and I have had no vision changes. It has only ever occured in the left eye. I am wondering if I should seek medical advice, and if this could be a symptom of a bigger issue. Any advice you can give me would be appreciated. Thank you. Shelley Keenan
Submitted: 7 years ago.
Category: Eye
Expert:  Dr. Stan replied 7 years ago.
Hello,

Welcome to JA.

Few questions to help me assist you:

How is the vision in the left eye?

Any tearing problem in the left eye?

How is work or life stress recently?

How long has this been going on?

Other medications the you use for other medical problems?

I await your reply. Thanks.
Customer: replied 7 years ago.

Dr. Stan,

 

The vision in my left eye is unchanged, I was recently tested for work. 20/20 in both eyes.

 

No tearing problems.

 

Some stress, but nothing different from before this pain started.

 

This has been occuring about 2-3 days per week for at least 6 months, but recently the pain has been lasting longer on the days it occurs.

 

I take birth control pills, bupropion 150 mg, celexa 20 mg, trazadone 50 mg and a multi-vitamin.

Expert:  Dr. Stan replied 7 years ago.
Hello,

Thank you for your reply.

All three of the medications (especially with bupropion and trazodone) can cause cornea tear film disturbance which can in turn cause the irritation of the cornea nerve and hence intermittent eye pain, with the left eye been more sensitive than the right eye. The regular use of preservative free tear drop (such as Refresh Plus or Genteal drop) 2-4 times a daily should reduce the dry eye effect of these medications (especially the trazodone and bupronion) on the cornea.

Another possibility is to follow up with your eye doctor to check for astigmatic refractive error in the left eye that is causing you to restrain more to focus - even though you are able to see 20/20, the presence of astigmatism can make your left eye muscles work harder to focus with intermittent eye pain. Finally, there are instances when tension and stress can induce what is known as ocular migraine (with or without any headache or visual changes), except for intermittent eye pain. However, it is probably unlikely in your case.

In addition to using the preseverative tear drop, I would suggest that you use Zaditor (OTC) topical analgesic twice daily in the affected eye as needed. If after these measures (tears and zaditor) the symptoms continues after 2 weeks, I would encourage you to follow-up with your eye doctor for closer evaluation, especially checking for astigmatism and difference in the refractive errors between the two eyes.

It was a pleasure to assist you.

Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.